Alert archive / New Mexico / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 224, NWS Albuquerque, NM

August 17, 2008San Miguel County, Santa Fe County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 17, 2008, 2:06 PM MDT for San Miguel County, Santa Fe County, New Mexico. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2008, 2:06 PM MDT (20:06 UTC)
Expired
Aug 17, 2008, 3:00 PM MDT
In force
54 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon

Counties San Miguel County, NM, Santa Fe County, NM

The radar

The Albuquerque radar (KABX), 135 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2008-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2008-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:52 AM MDT, 10 hours 14 minutes earlier.

Area forecast discussion, Aug 17, 3:52 AM MDT, 10 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
352 AM MDT SUN AUG 17 2008

.UPDATE...
UPDATED TO ADD AVIATION AND FIRE WEATHER DISCUSSIONS.

&&

.PREV DISCUSSION...
318 AM MDT SUN AUG 17 2008...SHOWERS AND THUNDERSTORMS ONGOING THIS
MORNING ACROSS MUCH OF EASTERN NEW MEXICO.  THESE STORMS WILL
CONTINUE THEIR EAST-SOUTHWARD PROGRESSION THROUGHOUT THE MORNING.
SEVERAL AREAS HAVE SEEN HEAVY RAIN OVER THE LAST FEW DAYS...WHICH
HAS SATURATED THE GROUND...AND PRIMED IT FOR EXCESSIVE RUNOFF WITH
ANY STORMS THAT OCCUR TODAY.  THUS...HAVE DECIDED TO EXTEND THE
FLASH FLOOD WATCH THROUGH 12Z MONDAY AS ANOMALOUS UPPER LOW OVER
COLORADO WILL PROVIDE EXCELLENT DYNAMICS AGAIN TODAY FOR WIDESPREAD
SHOWERS AND THUNDERSTORMS.  DRIER AIR WILL WORK INTO NORTHWEST NM
TODAY...THUS ACTIVITY SHOULD BE SOMEWHAT LESS THAN YESTERDAY.
HOWEVER...DUE TO COLD AIR ALOFT IN ASSOCIATION WITH THE UPPER
LOW...ABUNDANT MOISTURE AND 0-6KM SHEAR ON THE ORDER OF 30KT... A
FEW STRONG OR ISOLATED SEVERE STORMS MAY DEVELOP DURING PEAK HEATING
ACROSS CENTRAL AND EASTERN NM IF THE AREA CAN DESTABILIZE ENOUGH
AFTER THIS MORNINGS CONVECTION.  HAVE INCREASED POPS AND COOLED MAX
TEMPS BETWEEN 2 AND 6 DEGREES CENTRAL AND EAST FOR TODAY. STORMS
THAT DO DEVELOP SHOULD CONSOLIDATE INTO A COMPLEX THIS
EVENING...SIMILAR TO PREVIOUS NIGHTS. THIS SHOULD RESULT IN ANOTHER
EAST WIND IN THE ABQ METRO AREA TONIGHT...HELPING TO REPLENISH LOW
LEVEL MOISTURE ACROSS CENTRAL AREAS. IN ADDITION...A FEW SNOW FLAKES
NOT OUT OF THE QUESTION FOR THE HIGHEST PEAKS ACROSS NORTHERN NEW
MEXICO TONIGHT.

SLOW SOUTHEASTWARD MOVEMENT OF THE UPPER LOW INTO THE TEXAS
PANHANDLE WILL KEEP SHOWERS AND THUNDERSTORMS IN THE FORECAST MONDAY
ACROSS THE EASTERN PLAINS.  ONCE AGAIN THERE IS POTENTIAL FOR A FEW
STRONG OR ISOLATED SEVERE STORMS TO DEVELOP. HAVE INCREASED POPS AND
LOWERED TEMPS A FEW DEGREES ACROSS THESE AREAS IN ANTICIPATION OF
CLOUD COVER. UPPER LOW FINALLY MOVES EAST INTO THE RED RIVER VALLEY
BY TUESDAY...AND THUS COVERAGE AND INTENSITY OF STORMS WILL LESSEN
GREATLY.  MEANWHILE...RIDGING COMMENCES ACROSS ARIZONA AND WESTERN
NEW MEXICO...ALLOWING TEMPS TO WARM BACK UP. SHOWERS AND
THUNDERSTORMS WILL GENERALLY BE CONFINED TO THE HIGHER ELEVATION
THROUGH LATE WEEK. WESTERLIES LOOK TO INCREASE AROUND FRIDAY...AS AN
UPPER TROUGH SCOOTS ACROSS THE NORTHERN ROCKIES. THIS SHOULD DRY OUT
CENTRAL AND WESTERN AREAS...BUT ANOTHER BACK DOOR COLD FRONT LOOKS
TO HAVE ITS EYES SET ON NORTHEAST NM LATE FRIDAY INTO SATURDAY.

34

&&

.AVIAITION...
CAN NOT RULE OUT PATCHY FOG AND/OR LOW CLOUDS PRODUCING IFR
CONDITIONS ANYWHERE EAST OF THE CONTINENTAL DIVIDE THROUGH MID
MORNING. HOWEVER...PERSISTENT EASTERLY FLOW SHOULD ENABLE IFR
CONDITIONS TO FAVOR THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN.
A DRYING TREND WILL COMMENCE IN THE NORTHWEST TODAY AS A DRY SLOT
WRAPS AROUND THE UPPER LOW IN COLORADO. AS A RESULT...THE BEST
CHANCE FOR SHOWERS AND THUNDERSTORMS TO PRODUCE BRIEF PERIODS OF IFR
CONDITIONS WILL BE ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN THIS
AFTERNOON THROUGH TONIGHT. MEANWHILE...STRONGER STORMS WILL BE
CAPABLE OF PRODUCING MVFR CONDITIONS IN THE RIO GRANDE VALLEY MAINLY
THIS AFTN/EVE. SHORTLY AFTER SUNSET A 20 TO 30 KT EAST WIND IS
EXPECTED TO PUSH INTO THE RIO GRANDE VALLEY...WITH HIGHER GUSTS
BELOW CANYONS OPENING INTO THE VALLEY FROM THE EAST. AN AVIATION
WEATHER WARNING MAY BE NEEDED AT KABQ DURING THE EVENING AND LATE
NIGHT HOURS. TONIGHT THROUGH MONDAY MID MORNING...THE POTENTIAL ALSO
EXISTS FOR WIDESPREAD IFR CONDITIONS IN LOW CLOUDS AND FOG TO RETURN
TO THE AREA EAST OF THE CENTRAL MOUNTAIN CHAIN...WITH MVFR
CONDITIONS POSSIBLE AT KSAF.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.

44

&&

.FIRE WEATHER...
A DRYING TREND WILL COMMENCE IN THE NORTHWEST TODAY AS A DRY SLOT
WRAPS AROUND THE UPPER LOW IN COLORADO. AS A RESULT...THUNDERSTORMS
WITH WETTING RAIN WILL CONTINUE TO FAVOR THE SOUTHWEST MOUNTAINS AND
ESPECIALLY THE AREA ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN FOR
THE NEXT FEW DAYS. SOME OF THE HIGHEST TEMPERATURES AND LOWEST
HUMIDITIES WILL FAVOR THE VALLEYS WEST OF THE CONTINENTAL
DIVIDE...WHERE MINIMUM HUMIDITIES COULD REACH CRITICAL THRESHOLDS
BEGINNING MONDAY. THE THREAT FOR WIDESPREAD PRECIPITATION IN ERN NM
SHOULD DECREASE SIGNIFICANTLY BEGINNING TUESDAY AS THE UPPER LOW
EXITS EAST.

44

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  86  55  89  57 /  20   0   0   0
GALLUP..........................  83  49  85  50 /  10   5   0   0
GRANTS..........................  83  49  84  49 /  20   5   5   5
GLENWOOD........................  86  59  89  58 /  20  30  20  10
CHAMA...........................  72  39  76  41 /  40  20  10  10
LOS ALAMOS......................  73  47  76  49 /  40  30  20  10
RED RIVER.......................  63  37  66  36 /  70  40  30  20
TAOS............................  71  45  77  45 /  60  40  20  10
SANTA FE........................  73  51  77  53 /  60  40  30  10
SANTA FE AIRPORT................  76  51  79  53 /  50  30  20  10
ESPANOLA........................  78  50  82  52 /  40  30  20  10
ALBUQUERQUE HEIGHTS.............  82  61  83  62 /  40  30  20  10
ALBUQUERQUE VALLEY..............  84  58  85  58 /  40  30  20  10
ALBUQUERQUE FOOTHILLS...........  80  57  82  57 /  50  30  20  10
ALBUQUERQUE WEST MESA...........  83  58  84  60 /  40  30  10  10
SOCORRO.........................  84  57  85  57 /  40  30  20  10
SANDIA PARK/CEDAR CREST.........  73  46  74  45 /  40  30  20  10
MORIARTY/ESTANCIA...............  75  49  77  49 /  50  40  30  10
CARRIZOZO.......................  79  54  81  55 /  60  40  30  10
RUIDOSO.........................  72  50  72  49 /  60  40  40  20
RATON...........................  64  48  73  48 /  80  50  30  20
LAS VEGAS.......................  65  47  71  46 /  70  50  40  20
ROY.............................  66  54  72  54 /  80  60  40  20
CLAYTON.........................  66  54  72  57 /  90  70  40  20
SANTA ROSA......................  76  54  79  54 /  70  60  40  20
TUCUMCARI.......................  73  57  77  57 /  80  70  40  20
FORT SUMNER.....................  74  60  78  58 /  70  60  40  20
CLOVIS..........................  73  59  75  59 /  80  70  50  30
PORTALES........................  74  60  76  60 /  80  70  50  30
ROSWELL.........................  77  61  79  64 /  70  50  40  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES...
NMZ004>007-010>013-016>021-026.

&&

34/44
Hazardous weather outlook, Aug 17, 6:00 AM MDT, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN AUG 17 2008

NMZ001>021-026-181200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT SUN AUG 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT
ACROSS CENTRAL AND EASTERN NEW MEXICO WHERE SMALL HAIL AND GUSTY
WINDS MAY OCCUR. HOWEVER...AN ISOLATED SEVERE STORM CAN NOT BE
RULED OUT IN THESE AREAS. IN ADDITION...THESE STORMS WILL BE
CAPABLE OF VERY HEAVY RAINFALL...AND A FLASH FLOOD WATCH IS IN
EFFECT THROUGH LATE TONIGHT FOR AREAS ALONG AND EAST OF THE
CENTRAL MOUNTAIN CHAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG STORMS ARE POSSIBLE AGAIN MONDAY AFTERNOON AND EVENING
ACROSS THE EASTERN PLAINS. THESE STORMS WILL BE CAPABLE OF HEAVY
RAIN...SMALL HAIL AND GUSTY WINDS...THOUGH AN ISOLATED SEVERE
STORM CAN NOT BE RULED OUT.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER OR
FLOODING TO THEIR LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER
SERVICE AT 1.888.386.7637.

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 6:12 PM MDTSevere Thunderstorm WarningABQLincoln, Socorro48 min
Aug 16, 6:57 PM MDTAreal Flood AdvisoryABQHarding, Mora, Union2 hr
Aug 16, 7:58 PM MDTAreal Flood AdvisoryABQHarding, Mora, San Miguel2 hr
Aug 16, 8:56 PM MDTAreal Flood AdvisoryABQHarding, Quay, Union2 hr
Aug 16, 9:18 PM MDTAreal Flood AdvisoryABQGuadalupe, Harding, Quay, San Miguel117 min
Aug 16, 10:23 PM MDTFlash Flood WarningABQHarding, Quay, San Miguel112 min
Aug 16, 11:24 PM MDTAreal Flood AdvisoryABQHarding, Quay, Union111 min
Aug 17, 12:19 AM MDTAreal Flood AdvisoryABQCurry, De Baca, Guadalupe, Quay, Roosevelt116 min
Aug 17, 1:14 AM MDTAreal Flood AdvisoryABQQuay, Union2 hr
Aug 17, 2:16 AM MDTAreal Flood AdvisoryABQChaves, Curry, Quay, Roosevelt3 hr
Aug 17, 5:14 AM MDTAreal Flood AdvisoryABQChaves, Curry, Roosevelt106 min
Aug 17, 1:14 PM MDTSevere Thunderstorm WarningABQLos Alamos, Rio Arriba, Sandoval, Santa Fe61 min
Aug 17, 2:30 PM MDTSevere Thunderstorm WarningABQUnion60 min
Aug 17, 3:09 PM MDTSevere Thunderstorm WarningABQBernalillo, Cibola, Valencia66 min
Aug 17, 3:29 PM MDTSevere Thunderstorm WarningABQUnion61 min
Aug 17, 3:39 PM MDTTornado WarningABQBernalillo, Valencia51 min
Aug 17, 4:00 PM MDTSevere Thunderstorm WarningABQSan Miguel, Santa Fe60 min
Aug 17, 4:11 PM MDTTornado WarningABQSocorro, Torrance, Valencia49 min
Aug 17, 4:28 PM MDTAreal Flood AdvisoryABQSan Miguel, Santa Fe92 min
Aug 17, 4:28 PM MDTTornado WarningABQSan Miguel, Santa Fe47 min
Aug 17, 4:30 PM MDTFlash Flood WarningABQSocorro, Valencia90 min
Aug 17, 4:33 PM MDTAreal Flood AdvisoryABQColfax, Guadalupe, Harding, Mora, San Miguel87 min
Aug 17, 4:43 PM MDTSevere Thunderstorm WarningABQUnion62 min
Aug 17, 4:55 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel65 min
Aug 17, 4:59 PM MDTTornado WarningABQSocorro, Torrance, Valencia46 min
Aug 17, 5:09 PM MDTTornado WarningABQSan Miguel, Santa Fe51 min
Aug 17, 5:16 PM MDTSevere Thunderstorm WarningABQSocorro, Torrance, Valencia59 min
Aug 17, 5:30 PM MDTSevere Thunderstorm WarningABQMora, San Miguel60 min
Aug 17, 5:33 PM MDTSevere Thunderstorm WarningABQUnion57 min
Aug 17, 5:40 PM MDTTornado WarningABQGuadalupe, San Miguel50 min
Aug 17, 5:46 PM MDTTornado WarningABQSocorro, Torrance44 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.